Posted by: Salvatore J. Zambri, Esquire
An U.S. Department of Health and Human Services (HHS) report confirms that, two days ago, the U.S. Food and Drug Administration (FDA) “warned health care professionals about the risk of serious liver injury associated with the use of the anti-thyroid drug propylthiouracil for the treatment of Graves’ disease.” The FDA notification reported that an analysis of its Adverse Event Reporting System showed that there was an increased risk of hepatotoxicity. Importantly, comparing it to methimazole, a drug approved for the same purpose without the increased liver injury risk the FDA stated, “Health care professionals should carefully consider which drug to initiate in a patient recently diagnosed with Graves’ disease.”
Graves’ disease is an autoimmune disorder which causes the thyroid gland to be overactive. The thyroid gland releases hormones that regulate the rate of the body’s metabolism. These hormones “are critical for body temperature control, energy, weight, mood, and blood calcium levels.”
Medications can have serious side-effects, especially if warnings and precautions are not taken seriously. Doctors should fully inform patients of all risks associated with prescribed medications and patients should never hesitate to ask their doctors for more information if they are confused about the risks of certain medications.
Our firm has experience pursing cases for patients that involve tragic medication errors, pharmacy mix ups and unsafe medications. If you think you have been injured by a defective product, we encourage you to read a portion of a book regarding products liability authored by senior partner Salvatore Zambri.
For information about your legal rights, please click here or contact Regan Zambri & Long, PLLC at (202) 463-3030.Tagged medications, Patient Safety